0%
incredible-marketing Arrow

What is Serotonin Syndrome?

Serotonin syndrome is a potentially fatal complication that occurs when the body accumulates too much serotonin. Serotonin syndrome carries a host of uncomfortable symptoms, and can be fatal if left untreated. It is possible to develop serotonin syndrome from one medication, but it occurs most often when individuals combine different drugs that act on the serotonin levels in the brain.

The symptoms of serotonin syndrome range from mild to extreme. Serotonin syndrome can cause anxiety, excitability, agitation, confusion, headache, muscle rigidity, loss of coordination, and in some cases, seizures, irregular heartbeat, unconsciousness, and death.

Many people are unaware of the dangers of combining different medications and/or illicit drugs. The Mayo Clinic explains:

“Excessive accumulation of serotonin in your body creates the symptoms of serotonin syndrome. Under normal circumstances, nerve cells in your brain and spinal cord (central nervous system) produce serotonin that helps regulate your attention, behavior and body temperature. Other nerve cells in your body, primarily in your intestines, also produce serotonin. In these other areas, serotonin plays a role in regulating your digestive process, blood flow and breathing. Although it’s possible that taking just one drug that increases serotonin levels can cause serotonin syndrome in susceptible individuals, this condition occurs most often when you combine certain medications. For example, serotonin syndrome may occur if you take an antidepressant with a migraine medication. It may also occur if you take an antidepressant with an opioid pain medication.”

The combination of an antidepressant with illicit drugs often causes an individual to develop serotonin syndrome. A variety of drug interactions can cause serotonin syndrome, but most commonly it occurs when combining an antidepressant with another drug or medication. Antidepressants mixed with opioids, kratom, DMT, MDMA, and any other drug that affects serotonin can lead to the syndrome.

Mark Kester, in a 2012 article in Elsevier’s Integrated Review Pharmacology explains, “Serotonin syndrome may occur as a consequence of inadvertent combinations of drugs that affect serotonin levels in the central nervous system. Combining drugs that act as selective serotonin reuptake inhibitors, serotonin receptor agonists, serotonin release agents, or serotonin catabolism inhibitors could result in a patient exhibiting the serotonin syndrome. Examples of agents that in combination elicit serotonin syndrome are monoamine oxidase inhibitors, clomipramine, trazodone, lithium, amphetamines, cocaine, dextromethorphan, meperidine, venlafaxine, tricyclic antidepressants, buspirone, triptans (serotonin 5HT1D agonists), and reserpine.” This is not a comprehensive list of all possible drug interactions that can lead to the development of serotonin syndrome. Anyone taking or combining drugs that act on serotonin may be at risk of serotonin syndrome.

Your life doesn’t have to be one of diminished health as a result of addiction. You can make the decision to seek help now and begin building a future of happiness, joyousness, and freedom in sobriety. Resilient House, located in beautiful Shreveport, Louisiana, is staffed with knowledgeable and compassionate professionals dedicated to helping clients develop all the tools necessary to achieve and maintain lasting sobriety. For information about individualized treatment options, please call today: (833) 242-6431